After undergoing cataract or refractive eye surgery, some people experience surgical complications. These complications may include postoperative corneal melt. Here are four things you need to know about this scary complication of eye surgery.
What is postoperative corneal melt?
Postoperative corneal melt refers to melting ulcers that can form on the surface of the cornea following surgery. These ulcers erode the cornea and cause it to become thinner, and if the ulcers progress far enough, they can perforate the cornea. In mild cases, you may have red, sore, crusty eyes and may feel like you have pink eye. In severe cases, your vision will become blurry or distorted, and you may notice a change in the appearance of your pupil and iris. For example, you may see a tear in the iris, a change in the shape of your pupil, or a hole on your cornea.
If your eyes feel very sore or if you are experiencing vision changes, make sure to follow up with your eye surgeon, as you may be suffering from postoperative corneal melt.
What causes it?
This complication has been linked to the use of non-steroidal anti-inflammatory drugs for postoperative pain management. Researchers think that the inactive ingredients in some generic drugs may somehow be responsible, though why this happens still isn't clear. Other postoperative medications, like steroids, have also been suggested as a possible cause.
Other factors can also play a role. Autoimmune diseases have been linked to this complication, so if you have rheumatoid arthritis, Sjogren's syndrome, or another similar condition, make sure to tell your eye surgeon. Diabetes may also play a role. If you have one of these conditions, your eye surgeon may tell you not to take non-steroidal anti-inflammatory drugs after your procedure or may allow you to take them with close monitoring.
Can it damage your vision?
This complication can damage your vision. This can happen if the cornea is scarred as a result of the melting ulcers. Light needs to pass through the cornea for you to see properly, and if your cornea is scarred, light can't pass through as easily. This can lead to problems like blurred vision, blind spots, or even complete blindness if the scarring is severe.
How is it treated?
If you develop this complication, you'll be told to discontinue your medication. Studies have shown that most patients tend to recover if the medication is stopped early, though it can take more than six months for your cornea to regain its original thickness.
If you are suffering eye pain or vision changes after eye surgery, schedule a followup appointment with your surgeon immediately. For more information, contact Todd S. Kirk, MD or a similar medical professional.Share